Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS Lake Charles, LA

July 31, 2011Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 31, 2011, 6:19 PM CDT for Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 6:19 PM CDT (23:19 UTC)
Expired
Jul 31, 2011, 7:15 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2762 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS54 KLCH 312319
SVRLCH
LAC099-101-010015-
/O.NEW.KLCH.SV.W.0115.110731T2319Z-110801T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
619 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...BELLE RIVER...STEPHENSVILLE...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES...PATTERSON...MORGAN CITY...FRANKLIN...BERWICK...
  BAYOU VISTA...

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DOWNBURST    
  DAMAGING WINDS IN EXCESS OF 60 MPH...FROM 12 MILES WEST OF BELLE   
  RIVER TO STEPHENSVILLE...MOVING SOUTHWEST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BAYOU GENEVE BY 630 PM CDT...
  PATTERSON MEMORIAL AIRPORT AND STEPHENSVILLE BY 650 PM CDT...
  BERWICK AND AMELIA BY 655 PM CDT...
  PATTERSON...MORGAN CITY AND BAYOU VISTA BY 700 PM CDT...
  FRANKLIN AND ELLERSLIE BY 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE DAMAGING 
WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND HEAVY RAIN. STAY 
INDOORS...AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2952 9121 2954 9127 2950 9126 2946 9129
      2951 9136 2951 9143 2954 9144 2951 9156
      2956 9154 2963 9156 2962 9165 2996 9147
      2997 9125 2986 9119 2981 9109 2965 9110
      2960 9107
TIME...MOT...LOC 2318Z 035DEG 11KT 2993 9140 2978 9138
          2980 9111

$$

08/LANDRENEAU
1 follow-up statement
987 
WWUS54 KLCH 312340
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
640 PM CDT SUN JUL 31 2011

LAC099-101-010015-
/O.CON.KLCH.SV.W.0115.000000T0000Z-110801T0015Z/
ST. MARY LA-ST. MARTIN LA-
640 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN ST. MARTIN AND ST. MARY PARISHES...

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BALDWIN TO CENTERVILLE TO BAYOU GENEVE..MOVING SOUTHWEST AT 15
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BAYOU GENEVE BY 650 PM CDT...
  FRANKLIN AND BALDWIN BY 655 PM CDT...
  PATTERSON MEMORIAL AIRPORT BY 705 PM CDT...
  AMELIA AND STEPHENSVILLE BY 710 PM CDT...
  PATTERSON...BAYOU VISTA...ELLERSLIE AND MORGAN CITY BY 715 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE DAMAGING 
WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND HEAVY RAIN. STAY 
INDOORS...AWAY FROM WINDOWS.

&&

LAT...LON 2952 9121 2954 9127 2950 9126 2946 9129
      2951 9136 2951 9143 2954 9144 2951 9156
      2956 9154 2963 9156 2962 9165 2996 9147
      2997 9125 2986 9119 2981 9109 2965 9110
      2960 9107
TIME...MOT...LOC 2339Z 035DEG 11KT 2982 9155 2977 9148
          2979 9111

$$

LANDRENEAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:49 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 3:49 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
349 PM CDT SUN JUL 31 2011

.DISCUSSION...
SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE NRN GULF COAST
THIS AFTERNOON WHILE WATER VAPOR IMAGERY SHOWS RIDGING IN PLACE FROM
THE SRN PLAINS EWD THROUGH THE MID-MISSISSIPPI VALLEY. A WEAK
DISTURBANCE ROUNDING THE RIDGE IS HELPING SET OFF SOME CONVECTION
OVER SERN LA/SWRN MS WITH A FEW STRAGGLER SHOWERS AND STORMS SEEN ON
LOCAL 88DS OVER THE FORECAST AREA. REGIONAL OBSERVATIONS SHOW A VERY
WARM DAY IN PROGRESS WITH HEAT INDICES GENERALLY IN THE TRIPLE
DIGITS...BUT SO FAR NOT QUITE TO HEAT ADVISORY CRITERIA.

THE LIMITED CONVECTION OVER OR APPROACHING THE FORECAST AREA WILL
LINGER THROUGH SUNSET...PARTICULARLY OF INTEREST ARE SOME STRONG
STORMS SEEN OVER SWRN MS MOVING SWWD TOWARD OUR NERN ZONES...
BEFORE DISSIPATING WITH LOSS OF HEATING AND HAVE CARRIED A SMALL
POP FOR THE ERN ZONES FOR THE EVENING HOURS TO ACCOUNT. THEN FOR
TOMORROW THE MODELS AGREE ON CARRYING THE DISTURBANCE ACROSS THE
NRN GULF WHICH WILL AGAIN ALLOW FOR SCATTERED SHOWERS AND STORMS
TO BREAK OUT BY MID-MORNING AS HEATING COMMENCES. CANNOT RULE OUT
A STORM WELL INLAND BUT THE MAIN STORY WILL BE THE HEAT ACROSS THE
NRN 1/2 OF THE AREA AND ESPECIALLY W-CNTL LA AND INTERIOR SERN TX.
AT THE PRESENT TIME HEAT INDEX VALUES...BASED ON FORECAST TEMPS
AND DEWPOINTS...WILL HIT AS HIGH AS 110F OVER PORTIONS OF THIS
REGION ON MONDAY AFTERNOON. COULD PROBABLY PULL THE TRIGGER ON A
HEAT ADVISORY ATTM FOR THE NRN EXTREMES OF THE FORECAST AREA BUT
WILL PROCEED WITH CAUTION AND LET THE MIDNIGHT SHIFT MAKE THE
FINAL CALL ON THIS MATTER.

THE RIDGE AXIS SEEN TO OUR NORTH IS PROGGED TO DRIFT SLOWLY SWD
OVER THE COMING DAYS...ESSENTIALLY SHUTTING OFF PRECIPITATION FOR
MUCH OF THE PERIOD. DID CARRY MINIMAL POPS FOR TUESDAY AS THE AXIS
WILL STILL BE SLIGHTLY TO OUR NORTH WHICH WILL KEEP THE CAP FROM
GROWING TOO STRONG BY THAT POINT. BUT FOR THE WEDNESDAY THROUGH
FRIDAY TIME FRAME THE RESULTANT CAP LOOKS STRONG ENOUGH TO KEEP
POPS OUT OF THE FORECAST. THE HEAT WILL AGAIN BE THE MAIN CONCERN
WITH MUCH OF THE NRN 1/2 OF THE AREA SEEING HIGHS IN THE LOW
TRIPLE DIGITS. HOPEFULLY ENOUGH DRY AIR WILL ENTRAINED FROM ABOVE
TO KEEP DEWPOINTS LOW ENOUGH TO NOT REQUIRE ADDITIONAL HEAT
ADVISORIES...WILL SEE AS WE GET CLOSER. FINALLY THE RIDGE BEGINS
TO BREAK DOWN AND RETROGRADE AS TROFFING DEVELOPS OVER THE ERN
CONUS...ALLOWING BETTER MOISTURE AND SMALL RAIN CHANCES TO RETURN.

&&

.MARINE...
LIGHT AND VARIABLE FLOW EXPECTED THROUGH TOMORROW WITH THE HIGH ON
OUR DOORSTEP...FOLLOWED BY MAINLY LIGHT SWRLY OR SRLY FLOW
THEREAFTER. NO FLAGS ANTICIPATED THIS FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  95  77  96  80 /  10  40  20  20  10
KBPT  78  96  78  96  79 /  10  40  20  20  10
KAEX  77 100  77 101  78 /  10  30  20  20  10
KLFT  78  95  78  97  79 /  20  40  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Jul 31, 4:35 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
435 AM CDT SUN JUL 31 2011

GMZ430-432-435-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
010945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-
ORANGE-
435 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS OVER THE SOUTH CENTRAL PORTION
OF LOUISIANA THIS AFTERNOON, OTHERWISE HOT AND DRY WITH
TEMPERATURES CLIMBING INTO THE MID TO UPPER 90S AND THE HEAT INDEX
FROM 97 TO 103 THIS AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS IN MONDAY AND TUESDAY.
TEMPERATURES IN THE MID TO UPPER 90S THROUGH THE WEEK WITH A HEAT
INDEX RANGING FROM 96 TO 105.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-010945-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
435 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A FEW SHOWERS IN THE COASTAL WATERS THIS AFTERNOON. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS ON MONDAY AND TUESDAY...
OTHERWISE DRY AND HOT THROUGH THE PERIOD WITH SOUTHERLY WINDS AND
SEAS 3 FEET OR LESS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 31, 5:32 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
532 PM CDT SUN JUL 31 2011

LAZ045-053>055-312345-
UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-ST. MARY LA-IBERIA LA-
532 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY...IBERIA AND ST. MARTIN
PARISHES UNTIL 645 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES
WEST OF PLAQUEMINE TO 7 MILES SOUTHWEST OF PIGEON TO BAYOU VISTA...
MOVING SOUTHWEST AT 10 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BAYOU VISTA BY 535 PM...
  PATTERSON BY 545 PM...
  PATTERSON MEMORIAL AIRPORT BY 555 PM...
  WHISKEY BAY AND ATCHAFALAYA NATIONAL WILDLIFE REFUGE BY 615 PM...
  FRANKLIN...CHARENTON...BALDWIN AND ELLERSLIE BY 645 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. BOATERS ACROSS THE ATCHAFALAYA BASIN AND
AREA LAKES ARE URGED TO SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
A SHORT PERIOD OF TIME. FOR AREAS OUTSIDE THE ATCHAFALAYA
BASIN...THIS COULD RESULT IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2954 9127 2943 9122 2948 9134 2935 9138
      2942 9151 2940 9139 2950 9136 2941 9147
      2953 9144 2951 9155 2963 9157 2962 9161
      3039 9173 3040 9162 3011 9146 3004 9121
      2986 9119 2981 9109 2960 9107

LANDRENEAU

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:32 PM CDTSpecial Weather StatementLCHSaint Martin, St. Mary73 min
Jul 31, 6:36 PM CDTSpecial Marine WarningLCH114 min
Jul 31, 6:59 PM CDTSpecial Weather StatementLCHSt. Mary76 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.